Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 6, NWS Topeka, KS

May 31, 2006Republic County, Kansas

NWS Topeka, KS issued this flash flood warning at May 31, 2006, 9:32 PM CDT for Republic County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2006, 9:32 PM CDT (02:32 UTC)
Expired
Jun 1, 2006, 12:30 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Republic County, KS

The radar

The Grand Island radar (KUEX), 77 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 10:10 PM CDTFLASH FLOODRepublic, KSFAST FLOWING WATER OVER ROADWAY WEST SIDE OF THE TOWN OF REPUBLIC. HIGHWAY DEPT WAS BARRICADING THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2324 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 010234
FFWTOP
KSC157-010530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
932 PM CDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1230 AM CDT

* AT 930 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FOUR AND A HALF  
  INCHES OF RAIN HAD FALLEN IN REPUBLIC THIS EVENING. RADAR RAINFALL 
  ESTIMATES INDICATE MUCH OF NORTHWESTERN REPUBLIC COUNTY HAD        
  RECEIVED SIMILAR HEAVY AMOUNTS OF RAINFALL. THIS AMOUNT OF RAIN    
  WILL LIKELY CAUSE FLASH FLOODING. 

* LOCATIONS IMPACTED INCLUDE...
  COURTLAND...
  SCANDIA...
  REPUBLIC...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3968 9791 3998 9749 3998 9791

$$
1 follow-up statement
000 
WGUS73 KTOP 010338
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1037 PM CDT WED MAY 31 2006

KSC157-010530-
REPUBLIC-
1037 PM CDT WED MAY 31 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR
NORTHWESTERN REPUBLIC COUNTY...

AT 1010 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING NEAR REPUBLIC AND WERE BARRICADING ROADWAYS AROUND 
REPUBLIC. 

LOCATIONS IMPACTED INCLUDE...
COURTLAND...SCANDIA AND REPUBLIC.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

LAT...LON 3968 9791 3998 9749 3998 9791

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:22 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, May 31, 3:22 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT WED MAY 31 2006

.DISCUSSION...

SCATTERED THUNDERSTORMS WERE DEVELOPING AS OF 18Z ACROSS THE
NORTHEASTERN QUARTER OF THE CWA.  STORMS WERE PUTTING DOWN SEVERAL
OUTFLOW BOUNDARIES THAT MAY SERVE AS NEW INITIATION POINTS DURING
THE AFTERNOON DUE TO THE MOISTURE/INSTABILITY IN PLACE...AND ARE
FORMING ON THE WESTERN CIRCULATION OF A REMNANT MCV OVER WEST
CENTRAL MISSOURI.

CONVECTION SHOULD CONTINUE A SLOW BUT STEADY SOUTHWARD PUSH THIS
EVENING AIDED BY ANY OUTFLOWS/ORGANIZED COLD POOLS THAT CAN BECOME
ESTABLISHED.  COVERAGE SHOULD GRADUALLY DIE DOWN AFTER SUNSET AS
DAYTIME HEATING AND INSTABILITY DROP OFF.  WITH THE RAINFALL TODAY
AND LIGHT SURFACE WINDS TONIGHT...COULD SEE A REPEAT OF THE PATCHY
FOG THAT WAS AROUND NORTHEAST KANSAS LAST NIGHT...BUT NOT EXPECTING
ANYTHING TOO SERIOUS AS BOUNDARY LAYER FLOW IS A LITTLE STRONGER
TONIGHT.  THE BIG PICTURE FOR THURSDAY SHOWS THE MAIN TROUGH AXIS
PASSING JUST NORTHEAST OF THE CWA AS UPPER RIDGE BUILDS OVER THE
ROCKIES AND CREATES NW FLOW ALOFT OVER THE PLAINS.  AT THE
SURFACE...THE DEWPOINT GRADIENT FINALLY TRIES TO LIMP THROUGH DURING
THE AFTERNOON...AND COULD SEE A FEW THUNDERSTORMS POP ALONG IT
ACROSS THE SE QUARTER OF THE CWA DURING THE AFTERNOON AS THERE WILL
BE SOME INSTABILITY AHEAD OF IT. STRASSBERG

THURSDAY NIGHT...THE 5H TROUGH AXIS WILL MOVE SOUTHEAST INTO THE MID
MS RIVER VALLEY. ANY THUNDERSTORMS THAT DEVELOP EARLIER IN THE
AFTERNOON SHOULD MOVE SOUTHEAST INTO SOUTHEAST KS...SOUTHWEST MO
THROUGH THE EVENING HOURS. I KEPT 15 POPS ACROSS THE SOUTHEAST
COUNTIES IN CASE THE AFTERNOON THUNDERSTORMS ARE SLOW TO MOVE
SOUTHEAST. SKIES SHOULD CLEAR AFTER SUNSET ACROSS THE CWA. A SURFACE
RIDGE OF HIGH PRESSURE WILL BUILD SOUTHEAST ACROSS THE CWA...BRINING
IN A SLIGHTLY COOLER AND DRIER AIRMASS. LOW TEMPERATURES WILL DROP
INTO THE MID TO UPPER 50S.

FRIDAY THROUGH MONDAY...A BROAD 5H RIDGE AXIS ALONG THE CONTINENTAL
DIVIDE WILL SLOWLY MOVE EAST INTO THE WESTERN HIGH PLAINS. THE
SURFACE RIDGE WILL MOVE EAST INTO MO AND WINDS WILL BECOME SOUTHERLY
ACROSS THE CWA FRIDAY AFTERNOON INTO EARLY NEXT WEEK. DEEPER
MOISTURE WILL BE ADVECTED NORTH ACROSS THE CWA...HOWEVER A STRONG
CAP AND SYNOPTIC SCALE SUBSIDENCE UNDER THE 5H RIDGE SHOULD PREVENT
STORMS FROM DEVELOPING...BUT ISOLATED THUNDERSTORMS MAY BE POSSIBLE
ACROSS THE WESTERN COUNTIES DURING MAX AFTERNOON HEATING. I PLACED
10-14 POPS IN THE WESTERN COUNTIES SATURDAY...SUNDAY AND MONDAY
AFTERNOONS. HIGH TEMPERATURES WILL WARM INTO THE UPPER 80S TO LOWER
90S. OVERNIGHT LOWS WILL BE IN THE 60S.

MONDAY NIGHT THROUGH WEDNESDAY...THE EXTENDED RANGE MODELS ARE
SHOWING A LONGER WAVE-LENGTH UPPER TROUGH DEVELOPING ACROSS THE
GREAT LAKES STATES. THE UPPER 5H RIDGE WILL RETROGRADE WESTWARD
ALLOWING FOR NORTHWEST FLOW ALOFT TO DEVELOP ACROSS EASTERN KS. THE
GFS SHOWS A 5H TROUGH DIGGING SOUTHEAST ACROSS EASTERN KS AND
WESTERN MO LATE MONDAY NIGHT AND TUESDAY. THERE MAY BE ENOUGH
MOISTURE AND LIFT FOR THUNDERSTORMS...ESPECIALLY ALONG A COLD FRONT
THAT MAY MOVE SOUTH ACROSS THE CWA ON TUESDAY. I PLACED SLIGHT POPS
IN THE EXTENDED FORECAST FOR LATE MONDAY NIGHT AND TUESDAY. HIGH
TEMPERATURES MAY COOL DOWN INTO THE LOWER TO MID 80S NEXT WEDNESDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 31, 3:48 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT WED MAY 31 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-012100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
348 PM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING. THE STRONGER STORMS MAY CONTAIN LOCALLY
HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS. MOTORIST SHOULD WATCH
FOR PONDING OF WATER ON AREA ROADWAYS.

HEAVY RAINFALL TUESDAY AFTERNOON AND EVENING OVER PARTS OF EAST
CENTRAL KANSAS HAS RESULTED IN SATURATED GROUNDS...ESPECIALLY
ACROSS PARTS OF SOUTHERN OSAGE COUNTY AND FRANKLIN COUNTIES...INTO
LYON... COFFEY AND ANDERSON COUNTIES. A FEW STREAMS AND CREEKS IN
THIS AREA ARE RUNNING NEAR BANK-FULL. ADDITIONAL LOCALLY HEAVY
RAINFALL IN THIS AREA COULD LEAD TO SOME OF THESE STREAMS AND
CREEKS LEAVING THEIR BANKS. MOTORISTS SHOULD BE ALERT FOR WATER
OVER ROADWAYS AND BE PREPARED TO TAKE AN ALTERNATE ROUTE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY FOR
AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 70.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE ENTIRE AREA
MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED LATE THIS AFTERNOON OR EVENING. ALTHOUGH SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH.

In the hours before

Special weather statement, May 31, 7:06 PM CDT, 2 hours 26 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CDT WED MAY 31 2006

KSZ020-034-010045-
CLOUD-OTTAWA-
706 PM CDT WED MAY 31 2006

THROUGH 745 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 10 MPH ACROSS PORTIONS OF CLOUD AND OTTAWA COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND TORRENTIAL RAINFALL. SOME
COMMUNITIES THAT MAY BE AFFECTED BY THESE STORMS INCLUDE GLASCO AND
DELPHOS.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, May 31, 7:29 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HEAVY RAIN       6 SSW JAMESTOWN         39.52N 97.90W
05/31/2006  M2.50 INCH       CLOUD              KS   TRAINED SPOTTER

            2.5 INCHES OF RAIN IN LESS THAN 90 MINUTES.

&&

KAYS
Special weather statement, May 31, 8:16 PM CDT, 1 hour 16 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
816 PM CDT WED MAY 31 2006

KSZ008-010200-
REPUBLIC-
816 PM CDT WED MAY 31 2006

THROUGH 900 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 5 MPH ACROSS
WESTERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG
WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT
COULD BE AFFECTED INCLUDE COURTLAND AND REPUBLIC.
Local storm report, May 31, 8:31 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
831 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HEAVY RAIN       2 NNE DELPHOS           39.30N 97.76W
05/31/2006  M3.50 INCH       OTTAWA             KS   TRAINED SPOTTER

            AROUND 3.5 INCHES OF RAIN IN ABOUT AN HOURS TIME.

&&

KAYS
Local storm report, May 31, 8:51 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
851 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      3 NNE MINNEAPOLIS       39.16N 97.68W
05/31/2006                   OTTAWA             KS   TRAINED SPOTTER

            2.5 INCHES OF RAIN IN THE LAST HOUR. SIX INCHES OF
            FLOWING WATER OVER ROAD

&&

KAYS
Local storm report, May 31, 8:56 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
856 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLOOD            BENNINGTON              39.03N 97.59W
05/31/2006                   OTTAWA             KS   LAW ENFORCEMENT

            WATER OVER ROAD NORTH OF BENNINGTON. DEPTH UNKNOWN.

&&

KAYS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:37 PM CDTFlash Flood WarningTOPOttawa3 hr

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.